Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 115, NWS Charleston, WV

June 9, 20094 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2009, 3:17 PM EDT for 4 counties in West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 3:17 PM EDT (19:17 UTC)
Expired
Jun 9, 2009, 4:00 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Nicholas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:07 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:47 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 1:47 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT TUE JUN 9 2009

.SYNOPSIS...COLD FRONT STATIONARY NEAR OR OVER THE AREA TONIGHT...
THEN PUSHES NORTH ON WEDNESDAY. NEXT COLD FRONT MOVES THROUGH LATE
THURSDAY/THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE REGION.
THE GREATEST CONCENTRATION OF STORMS WAS ACROSS SOUTHEAST OHIO AND
PORTIONS OF NORTHERN WEST VIRGINIA...WHERE A FEW OF THE STORMS
HAVE ALREADY BECOME SEVERE.

EXPECT THE CONVECTION SHOULD CONTINUE INTO THE LATE EVENING
HOURS...BEFORE DISSIPATING.

CONTINUED PREVIOUS THINKING OF PATCHY DENSE FOG ACROSS THE FAVORED
VALLEY LOCATIONS.

FOG AND ANY ASSOCIATED LOW CLOUDS SHOULD BURN OFF EARLY WEDNESDAY.

WITH DAYTIME HEATING...EXPECT SHOWERS AND STORMS SHOULD ONCE AGAIN
DEVELOP. GFS/NAM SUGGEST GREATEST CONCENTRATION OF STORMS WILL BE
ACROSS SOUTHEAST OHIO DURING THE AFTERNOON.

THESE MODELS ARE ALSO SUGGESTING A CONVECTIVE COMPLEX WILL MOVE
ACROSS THE AREA WEDNESDAY NIGHT. SEE NO REAL REASON TO DOUBT IT
AND HAVE GONE WITH LIKELY POPS.

USED A BLEND OF MAX/MET NUMBERS AS WELL AS PREVIOUS FORECAST FOR
TEMPS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AFTER THE DIFFUSE FRONT LIFTS BACK NORTH THROUGH THE CWA...THE
SHORT TERM FORECAST WILL BE DOMINATED BY NUMEROUS RIPPLES IN THE
UPPER LEVEL FLOW THAT WILL SERVE TO SPARK CONVECTION ACROSS THE
AREA AS THE WARM SECTOR REIGNS. CHALLENGE COMES FROM TRYING TO PUT
HIGHER POPS IN AREAS WHERE MODELS AGREE ON STRONGER UPPER LEVEL
FORCING ELEMENTS...BUT EVEN THIS FAR OUT...IT REMAINS A DAUNTING
TASK. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH SURFACE DEWPOINTS
WELL INTO THE 60S.

FORECAST SOUNDINGS SHOW A SATURATED COLUMN FOR WEDNESDAY AND
THURSDAY...WITH PRECIPITABLE WATER VALUES RISING TO AROUND 2 INCHES.
WITH THE PATTERN OF RECURRING CONVECTION...WATER ISSUES WILL BECOME
A CONCERN FOR LOCATIONS THAT RECEIVE MULTIPLE BOUTS OF
THUNDERSTORMS. ON THE OTHER HAND...WATER LOADING SHOULD DIMINISH THE
SEVERE THREAT.

AS THE SURFACE LOW PASSES TO THE NORTHEAST...THE STRONG COLD FRONT
WILL PASS THROUGH THE CWA WITH A SIGNIFICANT CHANGE OF AIRMASS. THE
MID LEVEL RIDGE THAT HAD BEEN STRONG ENOUGH TO KEEP THE PREVIOUS
FRONT FROM MOVING THROUGH WITH WEAK NORTHWEST FLOW WILL GIVE WAY
THIS TIME. A BRIEF CLEARING TREND WILL ALSO ENSUE BEHIND THE COLD
FRONT. WHILE FIRMLY ENTRENCHED IN THE WARM SECTOR...THE WARM AND
HUMID AIRMASS IN PLACE WEDNESDAY AND THURSDAY SHOULD BE HELD IN
CHECK WITH POOR INSOLATION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT
THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE
TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE IN
SYNC.  FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE
WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT
THAT TIME.  THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL
CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.  THE SKY MAKE
TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL
MOISTURE MAY HOLD ONTO THE CLOUDS LONGER.

FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA.  THE
QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD.
THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK
NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT.  FOR
NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE
REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH
MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS
THE RIDGE OVER THE SERN US.  MOISTURE WILL DEFINITELY BE ON THE
INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A
CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY.  FOR
TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS
THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE
CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6
AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SATELLITE AND RADAR IMAGES SHOW SHOWERS AND ISOLATED THUNDERSTORMS
ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF SOUTHEAST OHIO AND
NORTHERN WEST VIRGINIA. THESE STORMS ARE DEVELOPING IN RESPONSE TO
A COLD FRONT WHICH WAS PUSHING SOUTHEAST TOWARD THE REGION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT
EVERYWHERE THIS AFTERNOON. OUTSIDE OF THE STORMS...VFR CONDITIONS
ARE ANTICIPATED. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

THE STORMS SHOULD DIMINSH AFTER SUNSET...WITH MOST OF THE REGION
DRY BEFORE MIDNIGHT. DEPENDING ON WHAT AREAS RECEIVE RAIN
TODAY...PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT WITH FAVORED
VALLEY LOCATIONS SEEING IFR/LIFE CONDITIONS.

THE FOG SHOULD BURN OFF EARLY WEDNESDAY WITH VFR CONDITIONS
EXPECTED EVERYWHERE BY 15Z.

DUE TO EQUIPMENT PROBLEMS AT PKB...MENTIONED AMD NOT SKED IN
TAFPKB.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...
AREAS OF IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.EQUIPMENT...
PKB IS OTS ON ACCOUNT OF A POWER OUTAGE DUE TO A THUNDERSTORM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...
NEAR TERM...JSH
SHORT TERM...26
LONG TERM...ESS
AVIATION...JSH
EQUIPMENT...
Hazardous weather outlook, Jun 9, 2:49 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT TUE JUN 9 2009

VAZ003-004-WVZ024>026-033>036-101900-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
249 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.
THUNDERSTORMS MAY CONTAIN LARGE HAIL...GUSTY WINDS...AND HEAVY
DOWNPOURS.

LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS WEDNESDAY
AND THURSDAY MAY BE AT RISK FOR FLOODING DUE TO HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-027>032-037>040-
046-047-101900-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
249 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.
THUNDERSTORMS MAY CONTAIN LARGE HAIL...GUSTY WINDS...AND HEAVY
DOWNPOURS.

ALSO...LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS
WEDNESDAY AND THURSDAY MAY BE AT RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-101900-
PERRY-MORGAN-
249 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.
THUNDERSTORMS MAY CONTAIN LARGE HAIL...GUSTY WINDS...AND HEAVY
DOWNPOURS.

ALSO...LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS
WEDNESDAY AND THURSDAY MAY BE AT RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 2:29 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
229 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             JANE LEW                39.11N 80.41W
06/09/2009  E0.88 INCH       LEWIS              WV   PUBLIC

&&

JHOVIS
Local storm report, Jun 9, 2:31 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
231 PM EDT TUE JUN 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             CLARKSBURG              39.29N 80.38W
06/09/2009  U0.50 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            208 PM 06/09/2009 AND 223 PM 06/09/2009

&&

NNNN
Local storm report, Jun 9, 2:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             WESTON                  39.03N 80.51W
06/09/2009  U0.88 INCH       LEWIS              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            219 PM 06/09/2009 AND 234 PM 06/09/2009

&&

NNNN
Local storm report, Jun 9, 2:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             WESTON                  39.03N 80.51W
06/09/2009  U0.88 INCH       LEWIS              WV   PUBLIC

            REPORT WAS SENT BY ACCIDENT

            EVENT OCCURRED BETWEEN
            219 PM 06/09/2009 AND 234 PM 06/09/2009

&&

NNNN
Local storm report, Jun 9, 2:38 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             JANE LEW                39.11N 80.41W
06/09/2009  E1.00 INCH       LEWIS              WV   PUBLIC

&&

JHOVIS
Local storm report, Jun 9, 2:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
249 PM EDT TUE JUN 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             JANE LEW                39.12N 80.44W
06/09/2009  U1.00 INCH       LEWIS              WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:45 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Taylor45 min
Jun 9, 1:21 PM EDTSevere Thunderstorm WarningRLXDoddridge24 min
Jun 9, 1:35 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Taylor, Upshur40 min
Jun 9, 2:13 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Randolph, Taylor and 1 more47 min
Jun 9, 2:53 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Upshur53 min
Jun 9, 3:36 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler39 min
Jun 9, 4:10 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Taylor, Tyler and 1 more50 min
Jun 9, 4:53 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Tyler, Upshur52 min
Jun 9, 6:22 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Roane, Wirt53 min
Jun 9, 2:56 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry38 min
Jun 9, 3:22 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.